New Mexico, 2015

Heavy Snow in New Mexico, February 16 to 17, 2015

February 16 to 17, 2015 · NWS ABQ · 2 events in 2 counties and zones

A fast-moving upper level disturbance combined with a backdoor cold front to bring snow showers across northern and eastern New Mexico during the afternoon of the 26th through the morning of the 27th. Bands of heavy snow showers fell across the northeast highlands, with lighter bands producing significant snow gradients in snowfall across the rest of the eastern plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving upper level disturbance combined with a backdoor cold front to bring snow showers across northern and eastern New Mexico during the afternoon of the 26th through the morning of the 27th. Bands of heavy snow showers fell across the northeast highlands, with lighter bands producing significant snow gradients in snowfall across the rest of the eastern plains. Snowfall totals were generally between 2 to 4 inches with reports up to 6 inches between Springer and Maxwell. No accidents or road closures were reported with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 16, 11:07 AM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 16, 11:07 AM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 AM MST MON FEB 16 2015

.AVIATION...
18Z TAF CYCLE
SOME IFR AND MVFR CIGS TO LINGER ACROSS AND JUST EAST OF THE EAST
SLOPES OF THE CENTRAL MT CHAIN WITH A BACK DOOR COLD FRONT BANKED
UP AGAINST ITS EAST SLOPES. AREAS OF MAINLY MVFR CIGS CAN BE
EXPECTED TO LINGER FARTHER EAST ACROSS PORTIONS OF THE EASTERN
PLAINS. AS REGARDS TAF SITES KLVS TO BE IMPACTED WITH THE LOWEST
CIGS WITH KTCC MORE IN THE MVFR RANGE. EVEN KROW MAY SEE A FEW
INTERVALS OF NEAR MVFR CIGS THIS AFTN. SFC WINDS GUSTING BETWEEN
28 AND NEARLY 40 KT WILL DEVELOP IN SOME WESTERN PARTS OF NEW
MEXICO THIS AFTERNOON...GENERALLY HIGHEST SPEEDS ON THE HIGHER
TERRAIN. ANOTHER UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT
WILL THEN SLIDE DOWN THE PLAINS THIS EVENING INTO TONIGHT...
BRINGING WIDESPREAD SNOW TO MUCH OF EASTERN NEW MEXICO. IFR TO
LIFR CIGS/VSBYS IN SNOW WILL BE LIKELY ESPECIALLY ALONG AND EAST
OF THE SANGRE DE CRISTO AND SANDIA/MANZANO MTS. THIS WILL INCLUDE
KLVS...KTCC...AND EVEN SOUTHWARD AS FAR AS KROW BETWEEN 02Z AND
16Z TUE. CONDITIONS WILL IMPROVE STEADILY THEREAFTER.

43

&&

.PREV DISCUSSION...334 AM MST MON FEB 16 2015...
.SYNOPSIS...
A STRONG COLD FRONT WILL BE ACCOMPANIED BY A SHORT-LIVED SHOT AT
SNOW LATER TODAY AND TONIGHT. THE BEST CHANCES WILL BE ALONG THE
INTERSTATE 25 CORRIDOR BETWEEN LAS VEGAS AND RATON PASS...AS WELL
AS THE INTERSTATE 40 CORRIDOR BETWEEN CLINES CORNERS...SANTA ROSA
AND TUCUMCARI WHERE HEAVY SNOW IS LIKELY. WINTER STORM WARNINGS
AND ADVISORIES ARE IN EFFECT. LIGHT SNOW MAY LINGER ACROSS EASTERN
PORTIONS OF THE STATE TUESDAY MORNING BEFORE DIMINISHING. TUESDAY
WILL BE COLD...WITH TEMPERATURES BELOW NORMAL...BUT A WARM UP IS
FORECAST FROM WEDNESDAY THROUGH THE END OF THE WORK WEEK WITH DRY
CONDITIONS. AN UNSETTLED WEATHER PATTERN WILL SET UP FOR THE
WEEKEND WITH ANOTHER STRONG COLD FRONT FORECAST TO PUSH THROUGH.

&&

.DISCUSSION...
THE FIRST OF TWO SHORTWAVE TROUGHS IS CURRENTLY EXITING COLORADO
AND NORTHERN NEW MEXICO INTO THE SOUTH CENTRAL U.S. PLAINS...PER
THE LATEST WATER VAPOR SATELLITE IMAGERY...WITH THE NEXT SHORTWAVE
CARVING-OUT OVER WESTERN WYOMING AND FAR EASTERN IDAHO. THE
COMBINATION OF THIS SECOND...AND RATHER COLD...SHORTWAVE TROUGH AND
UPSLOPE FLOW EAST OF THE CENTRAL MOUNTAIN CHAIN WILL RESULT IN
WIDESPREAD SNOW LATE TODAY THROUGH TONIGHT. THE NAM HAS SHOWN GOOD
RUN-TO-RUN CONSISTENCY WITH RATHER SIGNIFICANT QPF AMOUNTS FROM
THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS SOUTHEAST ACROSS
THE HIGHLANDS AND INTO THE EAST CENTRAL AND NORTHEAST PLAINS. OUR
QPF AND RESULTANT SNOW AMOUNTS ARE CLOSER TO A BLEND OF THE LESSER
GFS AND ECMWF QPF...WHICH STILL RESULTS IN WARNING AMOUNTS ACROSS
THE WATCH AREA AND FURTHER SOUTH INTO THE CENTRAL HIGHLANDS AND
PORTIONS OF GUADALUPE COUNTY. FURTHER SOUTH AND EAST...ADVISORY
AMOUNTS OF 2-3 INCHES ARE FORECAST. SIGNIFICANT TRAVEL DIFFICULTIES
ARE LIKELY TONIGHT ALONG INTERSTATE 25 BETWEEN LAS VEGAS AND RATON
PASS AND ALONG INTERSTATE 40 BETWEEN CLINES CORNERS AND TUCUMCARI.
WILL ISSUE THE NEW WINTER WEATHER HIGHLIGHTS SHORTLY.

WINDY CONDITIONS ARE FORECAST LATE THIS AFTERNOON AND EVENING BOTH
AHEAD OF AND IMMEDIATELY BEHIND THE FRONT DOOR PORTION OF THE COLD
FRONT ACROSS MUCH OF CENTRAL AND ESPECIALLY WESTERN NEW MEXICO.
OTHERWISE...A COOLER DAY IS ON TAP ALTHOUGH TEMPERATURES WILL
STILL BE ABOVE NORMAL CENTRAL AND WEST.

SNOW WILL TAPER-OFF TUESDAY MORNING AND A COLD DAY IS FORECAST...
ESPECIALLY EAST WHERE FRESH SNOW WILL BE ON THE GROUND. A WARMING
TREND IS FORECAST FROM WEDNESDAY THROUGH THE END OF THE WORK WEEK
WITH WELL ABOVE NORMAL TEMPERATURES AS DRY NORTHWEST FLOW ALOFT
PERSISTS.

A BIG WEATHER CHANGE IS ON THE HORIZON FOR THE UPCOMING WEEKEND.
BOTH THE 00Z ECMWF AND GFS AGREE ON A BACKDOOR COLD FRONT MOVING
SOUTHWEST THROUGH OUR AREA SATURDAY WITH A COMPLEX TROUGHING
PATTERN DEVELOPING ACROSS THE INTERMOUNTAIN WEST. THE ECMWF IS
MORE BULLISH THAN THE GFS WITH THE COLD AIR AND BRINGS A FRIGID
ARCTIC AIRMASS INTO NEW MEXICO WITH SURFACE PRESSURES UP TO
1052-1054MB ACROSS UNION COUNTY. OUR WEEKEND TEMPERATURE FORECAST
IS MORE OF A COMPROMISE OF THE GFS AND ECMWF FOR NOW...BUT IF THE
ECMWF WORKS-OUT THEN ONE OF THE COLDEST AIRMASSES OF THE SEASON
MAY SETTLE OVER THE STATE BY SUNDAY.

11

&&

.FIRE WEATHER...
ONE UPPER LEVEL DISTURBANCE IS CURRENTLY SHIFTING SOUTHEASTWARD
ACROSS NM...AND ANOTHER WILL DIVE INTO THE STATE LATE TODAY AND THIS
EVENING...BRINGING A SHOT OF COLDER AIR AND PRECIPITATION TO THE
EASTERN HALF OF THE STATE. SOME SPOTTY SNOW SHOWERS IN THE
NORTHEASTERN CORNER OF THE STATE COULD UNDERGO A LULL BEFORE
BECOMING MORE INTENSE/WIDESPREAD THIS AFTERNOON. TEMPERATURES WILL
FALL 10 TO 15 DEGREES BELOW AVERAGE IN MOST OF THE EASTERN ZONES
TODAY WHILE THE CENTRAL TO WESTERN ZONES DROP A FEW DEGREES...BUT
STILL STAY WITHIN RANGE OF SEASONAL AVERAGES. WESTERN HIGH TERRAIN
AREAS WILL BE SUSCEPTIBLE TO STRONGER WINDS THIS AFTERNOON AS A BELT
OF STRONGER WINDS ALOFT WORKS AHEAD OF THE AFOREMENTIONED
DISTURBANCE ALOFT. LOWEST HUMIDITY WILL ALSO BE ACROSS THE WESTERN
ZONES...AND SOME AREAS NEAR AND BETWEEN GALLUP TO GRANTS TO RAMAH
COULD OBSERVE A BRIEF COUPLE OF HOURS OF CRITICAL RH IN CONJUNCTION
WITH THE STRONGER WINDS THAT COULD ALSO EXCEED CRITICAL THRESHOLDS
OF SUSTAINED SPEEDS OF 20 MPH. DUE TO THE BRIEF NATURE OF THESE
WINDS AND FAIRLY LOW HAINES INDICES...WILL HOLD OFF ON ANY KIND OF
RED FLAG WARNING ISSUANCE THIS MORNING.

PRECIPITATION WILL BE MOST INTENSE AND WIDESPREAD THIS EVENING INTO
TONIGHT WITH SEVERAL INCHES OF SNOWFALL EXPECTED IN THE SANGRE DE
CRISTO MOUNTAINS AND ADJACENT HIGHLANDS...STEADILY TAPERING OFF TO
MODERATE AMOUNTS IN THE ADJACENT HIGH PLAINS FARTHER EAST AND SOUTH.
MINIMAL PRECIPITATION CHANCES ARE EXPECTED ALONG AND WEST OF THE RIO
GRANDE VALLEY.

PRECIPITATION WILL CLEAR OUT QUICKLY INTO TUESDAY AS THE DISTURBANCE
ALOFT EXITS. THIS WILL LEAVE COOLER AND BREEZY/BRISK CONDITIONS
BEHIND ON TUESDAY. CENTRAL TO WESTERN ZONES WILL FALL BACK JUST SHY
OF NORMAL TEMPERATURES WHILE THE BREEZY NORTHWEST WINDS PREVAIL.
LOOK FOR MINIMUM RH IN THE TEENS IN THE CENTRAL TO WESTERN
ZONES...AND WHILE A FEW SITES MAY BRIEFLY FLIRT WITH CRITICAL
CONDITIONS...THE COOLER AND MORE STABLE CONDITIONS SHOULD PRECLUDE
THE NEED FOR ANY WATCH/WARNING ISSUANCE.

DESPITE NORTHWEST FLOW ALOFT PREVAILING...TEMPERATURES WARM UP
SIGNIFICANTLY WEDNESDAY AND THURSDAY. SOME OF THE BREEZY NORTHWEST
WINDS ALOFT WILL ALSO MIX TO THE SURFACE...AND COULD BRING LOCALLY
BRIEF CRITICAL CONDITIONS...NAMELY TO THE CENTRAL HIGHLANDS ON
THURSDAY. BREEZES WOULD APPEAR TO MODERATE SOME INTO FRIDAY WITH
ABOVE NORMAL TEMPERATURES PREVAILING. A POTENTIAL WET AND COLDER
PATTERN IS THEN POSSIBLE BY NEXT WEEKEND...BUT DETAILS ARE STILL
HAZY AT THIS TIME AS THE EUROPEAN MODEL IS MUCH COLDER AND
AGGRESSIVE WITH THE COLD AIR INTRUSION.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST
TUESDAY FOR THE FOLLOWING ZONES...NMZ531-534>537-539.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY
FOR THE FOLLOWING ZONES...NMZ523-529-532-533.

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ530.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES...NMZ512>515-527-528.

&&
Hazardous weather outlook, Feb 16, 5:31 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MST MON FEB 16 2015

NMZ501>540-171300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
BEGINNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHERN AND
EASTERN NEW MEXICO AS A COLD FRONT AND POTENT UPPER LEVEL
DISTURBANCE INTERACT TO PRODUCE WIDESPREAD SNOW...WHICH WILL BE
HEAVY AT TIMES. SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS
WHILE THE FOCUS SHIFTS FROM NORTH CENTRAL AND NORTHEAST NEW MEXICO
INTO THE EAST CENTRAL HIGHLANDS AND PLAINS. SIGNIFICANT TRAVEL
IMPACTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER HIGHLIGHTS END TUESDAY MORNING WITH SNOW FORECAST TO
DIMINISH.

A STRONG COLD FRONT WILL PUSH THROUGH NEW MEXICO OVER THE WEEKEND
AND MAY INTERACT WITH AN UPPER LEVEL STORM SYSTEM TO THE WEST...
PRODUCING AREAS OF SNOW WITH THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS BY SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

11

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Far Northeast Highlands

When
February 16, 2:00 PM MST to February 17, 2:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Trained spotter and public reports indicated between 2 to 6 inches of snow.

Heavy Snow, Northeast Highlands

When
February 16, 3:00 PM MST to February 17, 3:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Trained Spotter

Trained spotter and CoCoRaHS reports indicated between 1 to 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552324, 552325.